COMMENTARY

Choosing Contraception for Young Women With Seizure Disorders: New Guidance From ACOG

Andrew M. Kaunitz, MD

Disclosures

June 09, 2020

This transcript has been edited for clarity.

Ob/gyns and others who care for women often encounter teens and young women with seizure disorders. Many of these patients take antiepileptic drugs (AEDs). The American College of Obstetricians and Gynecologists (ACOG) recently issued guidance addressing care of these patients.

ACOG's guidance includes the following key points.

Seizures may present, or increase in frequency, at menarche. Both seizure disorders and AEDs affect reproductive health as well as contraceptive selection and effectiveness. When seeing patients with seizure disorders or using AEDs, we should regularly counsel about appropriate contraceptive choices and the implications if pregnancy occurs while taking AEDs.

Maintaining ongoing contact with neurologists can enhance outcomes for women with seizure disorders.

Unfortunately, many AEDs are teratogens:

For women taking concomitant teratogenic medications, highly effective contraception is particularly important.

Conventionally dosed depot medroxyprogesterone acetate (DMPA) is associated with relatively high progestogen levels; accordingly, its efficacy is not impaired by concomitant use of enzyme-inducing AEDs. DMPA also reduces seizure frequency, and some neurologists recommend it as adjunctive therapy in combination with AEDs.

Because of their high contraceptive efficacy, including in women taking AEDs, copper and progestin IUDs also represent excellent contraceptive choices for these women.

In contrast with DMPA and IUDs, the contraceptive efficacy of combination hormonal methods—oral, patch, and ring—is reduced with concomitant use of enzyme-inducing AEDs, including:

  • Phenobarbital

  • Phenytoin

  • Carbamazepine

  • Oxcarbazepine

Combination hormonal contraceptive users who take such AEDs should use backup contraception such as condoms. The same precaution applies to women using the contraceptive implant, in whom efficacy depends on low serum progestin levels.

Serum levels of lamotrigine decline substantially in women using combination oral contraceptives, resulting in a higher risk for seizures. In addition, lamotrigine levels rise during the pill's hormone-free interval. In the unusual situation in which oral contraceptives represent the best contraceptive choice for a woman using lamotrigine, extended-cycle oral contraception may be appropriate, and adjusting the lamotrigine dose should be considered.

Concomitant use of AEDs does not impact use of any method of emergency contraception.

When a woman using an AED intends to become pregnant, preconception consultation with a neurologist can lead to use of less teratogenic AEDs. AEDs should not be abruptly stopped when pregnancy is identified.

More detailed information on contraceptive choices for women with seizure disorders and those taking AEDs can be found in CDC's Medical Eligibility Criteria for Contraceptive Use, which includes evidence-based advice regarding contraceptive choices for women with an array of conditions. Accompanying this online report is a link to a free app that facilitates access to the guidance.

Thank you for the honor of your time. I am Andrew Kaunitz.

Dr Andrew Kaunitz is a tenured University of Florida term professor and associate chair of the Department of Obstetrics and Gynecology at the University of Florida College of Medicine-Jacksonville. Dr Kaunitz has published more than 240 articles in peer-reviewed journals, including the New England Journal of Medicine, JAMA, and Obstetrics and Gynecology.

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....